Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

Alprazolam Abuse

11/24/2010

Question:

hi,, i am a medical student in india,, my uncle is on alprazolam approx 8-10mgs per day for the past 2-3 months, of late he is having symotoms of depression, incoordination, weakness, lack of interest and day time drowsiness. he is not ready to seek medical attention.. being in the health care field myself i feel helpless not being able to help him..kindly advise.. i will be forever obliged for your advise.. his wieght is 90 kgs, he is a cronic smoker, cronic alcoholic( absteining now due to peptic ulcers which was diagnosed about 2 months back), no h/o DM, HTN...

Answer:

Thanks you for your excellent question. Alprazolam as you know is a short acting, very potent benzodiazepine that is highly habit forming, highly addictive to people with pre-existing alcoholism, and can substantially worsen depression (benzodiazepines and alcohol are depression enhancers or potentiators). 

It is exceedingly important for most patients with his history to get off of benzodiazepines and stay off of them. One can try to switch to chlordiazepoxide in an equivalent dose (all at bed-time) and then taper by 10% every two weeks until off. One can try to taper the alprazolam but it is very difficult since it is such a fast onset and short acting agent. One can switch to phenobarbital, or valproic acid, or carbamazepine, or topiramate, or gabapentin in fairly high doses and then taper off over several weeks. It is pretty unsafe to just stop the alprazolam and not replace it immediately with one of the above mentioned medications. (Unless the person is an inpatient in the hospital) I hope this helps.

For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Ted   Parran, MD Ted Parran, MD
Associate Professor of General Medical Sciences
School of Medicine
Case Western Reserve University